WXPort
Home
News
Picture Pages
Obituaries
Sports
Advertisers
Community
Classifieds
Advertising Rates
Subscriptions
Contact us
Purchase a photo
Celebration Forms
Links
Submit Event
Submit News
Site Search


Advanced Search
Search Sponsored




home : news : news Friday, April 29, 2016

5/28/2014 Email this articlePrint this article 
Synthetic drugs: Legal does not mean safe
Mike Rozga of Indianola, whose son, David, killed himself when he was just 18 years old after he smoked the synthetic drug K2, says just because K2 and other drugs like it can be purchased legally does not mean they're safe to use.

David's family - his parents, Mike and Jan, and younger brother, Daniel - set up a website for the purpose of keeping other parents informed about how lethal these seemingly-harmless drugs really are.

According to :

•K2 or "spice" is an herbal blend, sprayed with synthetic compounds and sold as incense. However, it's being marketed to teens as a way of getting high.

•Although K2 is sometimes marketed as synthetic marijuana, the effects can be 10 times more intense than those from marijuana.

•K2 is made up of dried herbs that come in 3-gram packages of various flavors, including "Blonde," "Pink," "Citron" and "Summit."

•Teenagers who've used K2 have been hospitalized, suffered severe hallucinations, increased heart rate, seizures and death.

•The military has banned possession and use of K2. Mike says use of synthetic drugs has been a huge issue for the military, as soldiers are under a great deal of stress and use the substances to self-medicate.

Couple turns loss into opportunity to educate others
Mike Rozga is a natural-born public speaker, though it wasn't a talent he intended to perfect.

During a town hall meeting Thursday night at Harness Hall at St. Joseph School in DeWitt, presented by members of the Camanche-DeWitt Coalition, Rozga addressed his audience easily and earnestly.

With his wife, Jan, looking on, Rozga spoke fluently about a subject most parents don't know much about, if anything.

The subject at hand was synthetic drugs. Rozga admits he's on a tremendous learning curve when it comes to knowing all there is to know about these drugs that attempt to mimic other drugs, but often can be more potent and deadly.

While he isn't an expert, Rozga and his wife have educated themselves out of necessity.

Their son, David, died June 6, 2010, just after he graduated from Indianola High School, after smoking a synthetic drug known as K2.

The very first time Rozga spoke publicly about K2 was at David's funeral.

When he first began researching the drug, all that popped up on his computer was information about K2 the mountain - the highest mountain in the world after Everest.

"I really had to do some digging to find what I was looking for," Rozga said. "What I discovered is there's a lot of misinformation about what K2 is and what it isn't."

As difficult as it was for him to find the facts about the drug and others like it, it's very easy for anyone - including teenagers - to get their hands on it.

David and his friends were able to purchase K2 at an area shopping mall. It's labeled as an herbal blend and marketed as home incense. However, it's being used for the purposes of getting high.

There are other effects teens aren't always aware of or take seriously when they smoke K2. It causes vomiting and drowsiness, often for hours at a time, as well as agitation, shakiness, heart palpitations, headaches, paranoia, anxiety and suicidal tendencies.

After his first and only experience smoking K2, David shot himself. According to the friends he was with that day, before taking his own life, David told them he felt like he was in hell.

"We have to live every day knowing David suffered both mentally and physically before he died," Rozga said. "He felt so tormented after taking this drug, he couldn't stand to live anymore."

Before trying K2, that same 18-year-old boy was looking forward to attending the University of Northern Iowa in the fall to study business. In high school, David was extremely popular, a talented musician and athlete. He was active in the worship band and youth group at his church.

David also was the 2010 recipient of the Semper Fidelis award for musical excellence by the United States Marines Youth Foundation, Inc. and the Marine Corps for his diligence, dedication and musical excellence as a performing high school bandsman and soloist.

While the Rozgas and their son, David's younger brother, Daniel, would love to turn back time so they could have more time with him and see him enjoy the successful life he had mapped out in front of him, they know they can't.

What the Rozgas can do, however, and what they have been striving to do since David's death, is educate others about the hazards of synthetic drugs.

"What we do as parents does make a difference," Rozga insisted. "I hope all of you leave here with a better understanding about the dangers of K2 and other substances like it. We need to step up and be positive role models for our kids and families. We need to recognize we're living in different times. Things aren't like they were when we were young. There's so much pressure on youth today . . . more than there ever used to be."

Fulfilling the need to know

Beth Grell of DeWitt and her daughter, Amy, were two of the more than 50 people who attended Thursday night's town hall meeting.

Given their occupations - Beth is a registered nurse who works in a pediatric doctor's office and Amy is a teacher - both want to learn as much as they can about synthetic drugs.

"We feel we need to be more knowledgeable," Beth related. "The more information I can bring back to the office, the better. That way we can know what signs to look for if someone comes in who's used these drugs."

Other substances Rozga discussed were bath salts and Molly. Bath salts, which basically are synthetic cocaine, come in powder form and can be taken orally, injected and snorted. Users can become angry, erratic, violent and unpredictable. Delusions can last long after the high wears off. Sometimes, it takes weeks before the hallucinations finally stop.

Molly is a powder that is considered a purer form of ecstasy. It inhibits the body's ability to regulate body temperature and can cause severe hydration. Users go from feeling happy to suffering from seizures, insomnia and depression.

"The only thing doctors typically can do for patients who are brought in with these symptoms is try to make them comfortable and keep them alive," Rozga explained.

Rozga says his mantra is "Do not inhale anything, do not inject anything and do not ingest anything." He also cannot emphasize enough the significance of parents keeping the lines of communication open with their kids and staying informed about the latest drug trends.

"We talked to our kids," Rozga said. "We talked to them about being smart - drugs, sex and texting and driving. It never occurred to us to talk about something we didn't even know anything about.


Article Comment Submission Form
Please feel free to submit your comments.

Article comments are not posted immediately to the Web site. Each submission must be approved by the Web site editor, who may edit content for appropriateness. There may be a delay of 24-48 hours for any submission while the web site editor reviews and approves it.

Note: All information on this form is required. Your telephone number is for our use only, and will not be attached to your comment.
Name:
Telephone:
E-mail:
Passcode: This form will not send your comment unless you copy exactly the passcode seen below into the text field. This is an anti-spam device to help reduce the automated email spam coming through this form.

Please copy the passcode exactly
- it is case sensitive.
Message:
   
Like us on facebook


 

The Observer • Founded in 1864
“Pledged but to truth, liberty, and law;
no favors win us and no fears shall awe.”

512 Seventh St., PO Box 49, DeWitt, IA 52742 • 563-659-3121
Copyright 2016, DeWitt Observer Publishing Co.
 Software © 1998-2016 1up! Software, All Rights Reserved